Virginia, 2011

Hail in Virginia, June 21, 2011

June 21, 2011 · NWS RNK · 1 event in 1 county or zone

An isolated early morning thunderstorm produced large hail over part of Southside Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated early morning thunderstorm produced large hail over part of Southside Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 21, 3:25 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 3:25 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 AM EDT TUE JUN 21 2011

.SYNOPSIS...
STILL KEEPING AN EYE ON A WEAK FRONTAL BOUNDARY SITUATED ALONG THE
EASTERN BOUNDARY OF THE FORECAST REGION THIS MORNING...HOWEVER
THIS BOUNDARY WILL PUSH BACK TO THE NORTHEAST AS AN UPPER LEVEL
RIDGE BUILDS INTO THE AREA TODAY. SOUTHWESTERLY WINDS WILL KEEP
SHOWER AND THUNDERSTORM ACTIVITY IN THE FORECAST THROUGH THE END
OF THE WORKWEEK AS A COLD FRONT APPROACHES OUR REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
WILL START THE MORNING OFF WITH AREAS OF PATCHY FOG ACROSS THE
REGION...ESPECIALLY WHERE WE EXPERIENCED SHOWERS AND THUNDERSTORMS
ON MONDAY EVENING. AS IS USUAL FOR THIS TIME OF YEAR...WE CAN
EXPECT THIS MORNING FOG TO IMPROVE QUICKLY AFTER 9 AM AS DAYTIME
HEATING INCREASES. RADAR IS ALSO INDICATING LIGHT SHOWER ACTIVITY
PUSHING ACROSS OUR REGION FROM THE NORTHWEST...WITH THE GREATEST
SHOWER ACTIVITY DEVELOPING IN THE VICINITY OF A WEAK BACKDOOR
FRONTAL BOUNDARY SITUATED ON THE EASTERN EDGE OF OUR FORECAST
REGION. EXPECT THESE SHOWERS TO CONTINUE THROUGH THE REMAINDER OF
THE MORNING.

AN UPPER LEVEL RIDGE IS EXPECTED TO BUILD OVER OUR REGION TODAY...
CAUSING OUR ATMOSPHERIC WINDS TO GRADUALLY SHIFT FROM
NORTHWESTERLY TO SOUTHWESTERLY...AND ALLOWING US TO TAP
INCREASINGLY HUMID AIR FROM THE GULF COAST REGION. WITH THE RIDGE
PUSHING ACROSS OUR AREA...WE CAN EXPECT WARMER AFTERNOON
TEMPERATURES FOR TODAY THAN THOSE EXPERIENCED OVER THE LAST COUPLE
DAYS...WITH HIGHS RANGING FROM THE MID 80S TO NEAR 90 WEST OF THE
BLUE RIDGE...AND LOW TO MID 90S TO THE EAST. FORECAST MODELS
APPEAR TO BE IN GENERAL AGREEMENT THAT A DISTURBANCE CAUGHT IN THE
SOUTHWESTERLY FLOW WILL PUSH ALONG THE SPINE OF THE BLUE RIDGE
THIS EVENING...TRIGGERING SPOTTY SHOWERS AND THUNDERSTORMS. A FEW
OF THESE STORMS MAY BECOME STRONG TO SEVERE...AND PRODUCE LARGE
HAIL AND GUSTY WINDS AS THE MAIN THREATS...AS WELL AS PERIODS OF
HEAVY RAIN AND LIGHTNING.

THUNDERSTORM ACTIVITY WILL DIMINISH IN INTENSITY BY MIDNIGHT...BUT
STILL EXPECT TO SEE SPOTTY SHOWER ACTIVITY CONTINUE THROUGH THE
EARLY MORNING HOURS OF WEDNESDAY AS A COLD FRONT APPROACHES OUR
REGION. OVERNIGHT CONDITIONS TONIGHT WILL BE ON THE WARM AND MUGGY
SIDE...WITH LOWS RANGING FROM THE MID TO UPPER 60S WEST OF THE
BLUE RIDGE...AND EXPECTED TO BE IN THE LOW 70S TO THE EAST.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FORECAST AREA WILL BE IN THE WARM SECTOR WEDNESDAY AND THURSDAY WITH
A GOOD LEE TROF AT THE SURFACE. COLD FRONT MAY NOT MAKE MUCH
PROGRESS EAST WITH UPPER FLOW FROM THE SOUTHWEST AND PARALLEL TO THE
BOUNDARY. SURFACE AND LOW LEVEL WINDS WILL BE FROM THE WEST ON
WEDNESDAY AND FROM THE SOUTHWEST ON THURSDAY. BEST PROBABILITY OF
PRECIPITATION WILL BE IN THE MOUNTAINS ON WEDNESDAY. BY WEDNESDAY
NIGHT A JET STREAK WILL PROVIDE SOME UPPER DIFFLUENCE WHICH SHOULD
RESULT IN AT LEAST SCATTERED COVERAGE ACROSS THE FORECAST AREA. BY
THURSDAY MORNING THE GFS AND SREF WERE SHOWING THE DEEPER MOISTURE
JUST SOUTHEAST OF THE FORECAST AREA. PLAN TO TRIM CHANCE OF RAIN ON
THURSDAY.

AIR MASS DOES NOT CHANGE MUCH THROUGH THE PERIOD. WITH WEST WINDS
AND DOWNSLOPING ON WEDNESDAY...PLUS 850 MB TEMPERATURES STILL AROUND
+20 HIGH TEMPERATURES IN THE FOOTHILLS AND PIEDMONT WILL BE ABOVE
NORMAL. WILL STAY CLOSE TO THE MAV FOR ALL OTHER HIGHS AND LOWS
THROUGH THE PERIOD.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
LONG TERM PERIOD LOOKS TO BE FAIRLY ACTIVE WEATHER-WISE AS A SERIES
OF SHORT WAVE TROFS CONTINUE TO PINWHEEL AROUND A SLOWLY MOVING
UPPER LOW SYSTEM TRANSITIONING FROM THE UPPER GREAT LAKES/SOUTHERN
ONTARIO ON FRIDAY...TO NORTHERN MAINE/NEW BRUNSWICK BY MONDAY.

FIRST SHORT WAVE EXPECTED TO BE SUFFICIENT TO DRIVE COOL FRONT JUST
TO THE SOUTH OF THE BLACKSBURG FORECAST AREA ON FRIDAY...BUT PERHAPS
NOT FAR ENOUGH SOUTH TO JUSTIFY AN ENTIRELY DRY FORECAST. FRONT
EXPECTED TO STALL JUST TO THE SOUTH OF THE AREA FRIDAY NIGHT...THEN
BEGIN BUCKLING NORTHWARD AS A WARM FRONT BACK INTO THE MID
APPALACHIAN AND MID ATLANTIC REGION OVER THE WEEKEND. THIS FRONT
EXPECTED TO REMAIN IN CLOSE PROXIMITY TO/OVER THE AREA SATURDAY INTO
SUNDAY...MAINTAINING A GOOD THREAT OF SHOWERS/THUNDERSTORMS
UNTIL FINAL SHORT WAVE FORCES COOLER AND DRIER AIR BACK INTO THE
AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY.

HPC GUIDANCE GENERALLY USED FOR THE ENTIRE LONG TERM PERIOD WITH
ONLY SLIGHT MODIFICATIONS NEEDED TO REFLECT LOCAL CLIMATOLOGICAL
BIAS DRIVEN MAINLY BY TOPOGRAPHY.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
KEEPING AN EYE ON A FEW SHOWERS MAKING THEIR WAY ACROSS OUR REGION
THIS MORNING FROM THE NORTHWEST. MOST ARE LIGHT ENOUGH THAT
SURFACE OBSERVATIONS DO NOT REPORT THEM. EXPECT THIS TREND TO
CONTINUE THROUGH THE OVERNIGHT HOURS...WITH MINIMAL AVIATION
IMPACTS. HOWEVER...STILL EXPECTING EARLY MORNING MIST/FOG TO
DEVELOP WITHIN THE NEXT FEW HOURS...WITH VISIBILITIES FALLING
GENERALLY IN THE 3SM TO 5SM RANGE. AS IS TYPICAL FOR THIS TIME OF
YEAR...VISIBILITIES ARE EXPECTED TO IMPROVE BY AROUND 21/13Z WITH
THE ONSET OF DAYTIME HEATING.

CONFIDENCE IS A LITTLE HIGHER OF THUNDERSTORM ACTIVITY AFFECTING BLF
THROUGH LYH ON TUESDAY EVENING AS THE UPPER LEVEL RIDGE SHIFTS
EASTWARD AND A DISTURBANCE APPROACHES FROM THE CENTRAL GULF COAST
AREA. THEREFORE HAVE INTRODUCED STRONGER WORDING IN THE TAFS FOR
POSSIBLE THUNDERSTORM ACTIVITY FOR THE 21/21Z THROUGH THE 22/03Z
TIME PERIOD. EXPECT THAT THE THUNDERSTORM ACTIVITY WILL BE OF THE
SPOTTY HIT AND MISS VARIETY...WHERE THUNDERSTORM ACTIVITY
OCCURRING OVER THE AIRPORTS WILL BE SHORT LIVED...BUT WILL PRODUCE
PERIODS OF HEAVY RAIN WHICH CAN REDUCE VISIBILITIES TO LESS THAN
1SM. GUSTY WINDS AND LARGE HAIL ARE ALSO POSSIBLE IN THE STRONGER
THUNDERSTORM ACTIVITY.

A FRONT WILL APPROACH THE AREA WED-THU AND CROSS THE AREA
THURSDAY NIGHT. THIS FEATURE WILL PROVIDE A BETTER OPPORTUNITY AND
GREATER COVERAGE OF SHRA/TSRA LATE WED AND AGAIN THU AFTERNOON.
JUST HOW FAR SOUTH FRONT MOVES WILL BE THE ISSUE AS IF IT GETS
HUNG UP CLOSER TO US THROUGH THE WEEKEND...THEN POTENTIAL FOR SHRA
EXISTS WITH THE OCCASIONAL SUB VFR CIGS/VSBYS REMAINING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/NF
NEAR TERM...NF
SHORT TERM...AMS
LONG TERM...WERT
AVIATION...JH/NF
Hazardous weather outlook, Jun 21, 5:06 AM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT TUE JUN 21 2011

NCZ001>006-018>020-VAZ012>018-022>024-032>035-043>047-058-059-221015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
606 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-009>011-019-020-WVZ042>045-221015-
TAZEWELL-SMYTH-BLAND-GILES-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 AM EDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EVENING...A FEW OF WHICH MAY BECOME SEVERE. THE MAIN THREATS
WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS.
SECONDARY THREATS INCLUDE PERIODS OF HEAVY RAIN AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

The radar

The Roanoke radar (KFCX), 97 km away, was scanning. The volume nearest the first event began at 10:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsylvania

When
June 21, 5:37 AM EST
Where
Pittsylvania County, 1.3 mi ESE of Java
Measured
1 in hail
Reported by
Public
Coordinates
36.820, -79.210

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325810.